The antithyroid drugs methimazole (MMI) and propylthiouracil (PTU) are used to treat hyperthyroidism. While these drugs are usually well tolerated, they do have side effects. The most severe side effect is agranulocytosis, which is a severe decrease in white blood cells that fight infection causing an increased risk of developing a serious infection. Agranulocytosis is very rare, occurring in 0.2-0.5% of treated patients.
Amiodarone is a medication used to treat irregular heart rhythms. It contains a very high amount of iodine that can cause thyroid problems. It can cause thyrotoxicosis either due to too much thyroid hormone production or leakage from the gland. This is treated with antithyroid drugs (ATDs), steroids, or both. The researchers performed this study to compare the ATD-associated agranulocytosis risk in amiodarone-induced thyrotoxicosis (AIT) patients with those who had thyrotoxicosis from other causes (non-AIT).
THE FULL ARTICLE TITLE:
Gershinsky M et al 2019 Increased risk of antithyroid drug agranulocytosis associated with amiodarone-induced thyrotoxicosis: a population-based cohort study. Thyroid 29:193–201. PMID: 30648930.
SUMMARY OF THE STUDY
The study was done using the largest health services provider database in Israel (Clalit Health Services). Patients 18 years and older who had a diagnosis of thyrotoxicosis, hyperthyroidism, thyroid nodule, thyroid goiter, or benign nodule of the thyroid who received a prescription for ATDs between January 1, 2002 and December 31, 2015 were studied. Those with cancer, transplantation, lupus, bone marrow disease, or had been treated with medications that can affect the immune system were excluded.